Alert archive / Utah / Special Weather Statements in 2018
Special Weather Statement, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this special weather statement at Aug 2, 2018, 8:28 PM MDT for Cache County, Utah. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2018, 8:28 PM MDT (02:28 UTC)
- Expired
- Aug 2, 2018, 9:15 PM MDT
- In force
- 47 min
- Issued by
- NWS Salt Lake City, UT
County Cache County, UT
The radar
The Salt Lake City radar (KMTX), 80 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 2.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 327 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 2755 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
314 WWUS85 KSLC 030228 SPSSLC Special Weather Statement National Weather Service Salt Lake City UT 828 PM MDT THU AUG 2 2018 UTZ001-007-030315- Cache Valley/Utah Portion UT-Wasatch Mountains I-80 North UT- 828 PM MDT THU AUG 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CACHE COUNTY UNTIL 915 PM MDT... At 828 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm near Cache, or 10 miles northwest of Logan... moving northeast at 20 mph. Pea size hail and winds in excess of 40 mph will be possible. Locations impacted include... Logan, Cache, Smithfield, Lewiston, Clarkston, Trenton, Benson, Peter, North Logan, Hyde Park, Richmond, Newton, Amalga and Cornish. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 4173 11195 4200 11212 4200 11162 4173 11167 TIME...MOT...LOC 0228Z 242DEG 16KT 4185 11194 $$ BONNETTE
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:13 PM MDT, 5 hours 15 minutes earlier.
Area forecast discussion, Aug 2, 3:13 PM MDT, 5 hours 15 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 313 PM MDT Thu Aug 2 2018 .SYNOPSIS...A moist and unstable airmass will remain over Utah and southwest Wyoming through tonight. As high pressure weakens, the airmass will dry from the northwest Friday through the weekend. The drier airmass will remain in place through much of the upcoming week. && .SHORT TERM (Through 06Z Monday)...High pressure remains centered over Arizona this afternoon with the forecast area under a relatively light westerly flow on the top of it. A rather moist monsoonal airmass is over Utah and southwest Wyoming, with widespread PW values in excess of 1.0 inch. In this moist and unstable airmass, showers and thunderstorms have developed. Northern portions of the forecast area are a bit suppressed due to earlier cloud cover, so the best coverage of convection is over southern Utah. However, coverage over northern Utah will continue to increase, aided by a weak shortwave on track to move through early this evening. Given the moist airmass, heavy rain is possible with any storms that develop and storms will likely be moving slowly given the light westerly flow aloft. Therefore, flash flooding will remain a threat, particular in prone areas like slot canyons, dry washes, and burn scars. The ridge is expected to flatten tomorrow as shortwave energy moves over the top of it, putting Utah and southwest Wyoming under an increasing zonal flow. This will draw drier air in from the west. This drier air will move into northwestern portions of the forecast area tomorrow, spreading across much of the rest of the area this weekend. With this drier and more stable airmass in place, coverage of convection will decrease over the weekend, with only isolated showers and thunderstorms anticipated by Sunday. Little change in temperatures is expected over the short term period, with only a bit of a decrease decrease in maxes anticipated through the weekend as the airmass cools slightly. .LONG TERM (After 06Z Monday)...Hot and dry weather for the work week. A cut-off upper level low pressure system will sag off the British Columbia coast and slowly fill. East of the low, a ridge of high pressure aloft will re-establish itself over the Great Basin, leaving Utah in upper level west to northwest flow. This is a dry pattern for the state, so storm chances are quite low. Afternoon high temperatures should rise by a few degrees north by mid-week and remain about the same south. Confidence is good for this pattern with global models and ensembles in general agreement. && .AVIATION...VFR conditions are expected to continue over the next 24 hours at the KSLC terminal. The winds will remain out of the south through the afternoon becoming southwesterly in the evening. Scattered showers with isolated thunderstorms will develop in the area after 23Z, moving east of KSLC after 06Z. There is a 30% chance of the winds becoming gusty and erratic due to outflow winds associated with any convection. && .FIRE WEATHER...Showers and thunderstorms have developed over much of the district this afternoon, with the best coverage currently over southern Utah. The coverage will increase over northern Utah through the early evening. Any showers that develop will be capable of producing wetting rains. A weakening of the ridge over Arizona will bring drier air into the district from the west Friday through the upcoming weekend. This will result in decreasing coverage of showers and thunderstorms with a modest increase in westerly transport winds. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM/FIRE WEATHER...Traphagan LONG TERM...Billingsley AVIATION...Bonnette For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 2, 5:15 AM MDT, 15 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 515 AM MDT Thu Aug 2 2018 UTZ001>016-019>021-517-518-WYZ021-031200- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 515 AM MDT Thu Aug 2 2018 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will be possible across the region today, with locally heavy rainfall, gusty winds, and small hail possible. Isolated incidents of flash flooding are possible across southern Utah through this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will remain possible across mainly central and southern Utah Friday afternoon and evening. Heavy rain and strong winds will be possible with the strongest storms. A drier westerly flow will follow for the upcoming weekend into early next week. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Aug 2, 6:01 PM MDT, 2 hours 27 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 601 PM MDT THU AUG 2 2018 UTZ016-019-518-030030- Southern Utah Mountains UT-Southwest Utah UT- Utah's Dixie and Zion National Park UT- 601 PM MDT THU AUG 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON...WESTERN KANE AND SOUTHEASTERN IRON COUNTIES UNTIL 630 PM MDT... At 559 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm near La Verkin, or 20 miles northeast of St George...moving northeast at 30 mph. Penny to nickel size hail, torrential rainfall, and winds in excess of 40 mph will be possible. Locations impacted include... Hurricane, La Verkin, Toquerville, Leeds, Virgin, Kanarraville, Pintura and Kolob Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3716 11332 3730 11342 3755 11320 3736 11279 TIME...MOT...LOC 2359Z 241DEG 31KT 3726 11328 GM
Local storm report, Aug 2, 6:34 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
634 PM MDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST 29 NE CALLAO 40.21N 113.34W
08/02/2018 M63.00 MPH TOOELE UT MESONET
V-GRID SENSOR.
0535 PM TSTM WND GST 25 W DUGWAY 40.23N 113.22W
08/02/2018 M77.00 MPH TOOELE UT MESONET
APG SENSOR.
0540 PM TSTM WND GST 18 W DUGWAY 40.24N 113.09W
08/02/2018 M61.00 MPH TOOELE UT MESONET
PLAYA STATION SENSOR.
0540 PM TSTM WND GST 27 WSW DUGWAY 40.10N 113.22W
08/02/2018 M63.00 MPH TOOELE UT MESONET
TARGET R SENSOR.
0540 PM TSTM WND GST 22 WSW DUGWAY 40.15N 113.16W
08/02/2018 M66.00 MPH TOOELE UT MESONET
ROMEO AND CENTERLINE SENSOR.
0540 PM NON-TSTM WND GST 22 W DUGWAY 40.20N 113.17W
08/02/2018 M64.00 MPH TOOELE UT MESONET
HORIZONTAL GRID SENSOR.
0545 PM TSTM WND GST 25 SSW CLIVE 40.34N 113.24W
08/02/2018 M67.00 MPH TOOELE UT MESONET
SALT FLATS SENSOR.
0605 PM TSTM WND GST 16 WNW DUGWAY 40.37N 113.00W
08/02/2018 M60.00 MPH TOOELE UT MESONET
UPPER CEDAR MOUNTAIN SENSOR.
0610 PM NON-TSTM WND GST 19 WNW DUGWAY 40.35N 113.08W
08/02/2018 M60.00 MPH TOOELE UT MESONET
WIG MOUNTAIN SENSOR.
&&
LCLocal storm report, Aug 2, 6:43 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
643 PM MDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND GST 21 WSW DUGWAY 40.12N 113.11W
08/02/2018 M60.00 MPH TOOELE UT MESONET
DUGWAY-W SENSOR.
0625 PM TSTM WND GST 14 SW DUGWAY 40.12N 112.95W
08/02/2018 M58.00 MPH TOOELE UT MESONET
CAMEL BACK MOUNTAIN SENSOR.
&&
LCSpecial weather statement, Aug 2, 8:28 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 828 PM MDT THU AUG 2 2018 UTZ001-007-030315- Cache Valley/Utah Portion UT-Wasatch Mountains I-80 North UT- 828 PM MDT THU AUG 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CACHE COUNTY UNTIL 915 PM MDT... At 828 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm near Cache, or 10 miles northwest of Logan... moving northeast at 20 mph. Pea size hail and winds in excess of 40 mph will be possible. Locations impacted include... Logan, Cache, Smithfield, Lewiston, Clarkston, Trenton, Benson, Peter, North Logan, Hyde Park, Richmond, Newton, Amalga and Cornish. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 4173 11195 4200 11212 4200 11162 4173 11167 TIME...MOT...LOC 0228Z 242DEG 16KT 4185 11194 BONNETTE
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 6:01 PM MDT | Special Weather Statement | SLC | Washington | 29 min |
| Aug 2, 6:28 PM MDT | Flash Flood Warning | SLC | Washington | 4 hr |
| Aug 3, 3:08 AM MDT | Red Flag Warning | SLC | Box Elder, Cache, Davis, Morgan, Rich, Salt Lake and 5 more | 42 hr |
| Aug 3, 2:53 PM MDT | Special Weather Statement | SLC | Carbon | 52 min |
| Aug 3, 3:20 PM MDT | Flash Flood Warning | SLC | Kane | 4 hr |
Nearby
Special Weather Statements in Utah, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.